CASE Psychotic episode in a patient with HIV
Mr. F, age 32, has schizophrenia and HIV. He presents to the emergency department with auditory and visual hallucinations in addition to paranoia. The treatment team refers him to the state psychiatric facility on an involuntary hold. Mr. F has had multiple previous hospitalizations, none of which had resulted in successful treatment. According to his most recent records, Mr. F failed to improve while taking olanzapine. Upon examination, Mr. F reports he hears command auditory hallucinations to hurt others and endorses paranoia. He is agitated, with a constricted affect, and his thought content is paranoid, disorganized, and circumstantial. Mr. F provides vague and evasive answers upon admission. His physical examination is unremarkable. He has an eighth-grade education level and limited insight into his illnesses. His Positive and Negative Syndrome Scale (PANSS) score is 122, indicating severe symptoms. The PANSS score is formulated based on 30 items, each scored between 1 and 7. Higher scores indicate more severe symptoms.
The authors’ observations
Compared to other medically ill patients, those with AIDS are 7 times more likely to experience EPS associated with antipsychotics. This may be a result of HIV infiltration of the basal ganglia causing regional changes that predispose these patients to EPS.
TREATMENT Haloperidol and antiretroviral therapy
The treatment team decides to start Mr. F on haloperidol for his psychotic symptoms as well as bictegravir, emtricitabine, and tenofovir for HIV. One week after admission, the team starts Mr. F on haloperidol decanoate 150 mg IM, and continues oral haloperidol and antiretroviral therapy. Mr. F reports some improvement in his hallucinations and appears to have reduced paranoia. He attends psychotherapy treatment groups over the next several days and scores 80 on a retrospective PANSS assessment (Figure 1). Mr. F receives haloperidol decanoate 200 mg IM 28 days after his first dose, and his oral haloperidol dose is reduced.
During the following 2 weeks, Mr. F endorses continued improvement of his symptoms and insight and begins discharge planning by calling his sister to discuss living arrangements. However, his mental state begins to decline; he becomes paranoid, withdrawn, and irritable, and endorses increased hallucinations. His PANSS score is 87, and he scores 11 on the Montreal Cognitive Assessment (MoCA), indicating moderate cognitive impairment. MoCA scores range from 0 to 30, with scores <10 indicating severe impairment, 10 to 17 indicating moderate impairment, 18 to 25 indicating mild impairment, and 26 to 30 considered normal. Figure 2 shows a timeline of Mr. F’s MoCA scores during treatment.
The treatment team increases the dose of haloperidol, and Mr. F continues to receive haloperidol deaconate injections monthly. After an adequate trial of haloperidol, the patient exhibits only partial response to treatment—his symptoms wax and wane—and he continues to display limited insight into both his mental illness and HIV diagnosis. Another PANSS assessment yields an essentially unchanged score of 88.
After a discussion of risks and benefits, Mr. F consents to initiating clozapine. The treatment team starts clozapine 25 mg/d and increases the dosage to 400 mg in the evening with a concomitant clozapine level of 487 ng/mL. Mr. F’s absolute neutrophil count was within normal limits (2,500 to 6,000 µL) during this period for weekly complete blood cell count monitoring. Over the next few weeks, his MoCA score increases to 17 and PANSS score decreases to 52. Haloperidol decanoate 200 mg IM is discontinued 3 days after Mr. F received a dose of clozapine 400 mg at bedtime. After an additional 2 weeks of clozapine at the same dosage, Mr. F scores 20 on the MoCA, an increase of 9 points from his baseline score while receiving haloperidol. There is a washout period for haloperidol decanoate and oral haloperidol before he completes a third MoCA. Mr. F participates in a discussion regarding his HIV diagnosis and the importance of consistently continuing treatment for this chronic infection. After some education, he has a better understanding of his condition and is more insightful about wanting to remain compliant with clozapine and bictegravir, emtricitabine, and tenofovir for his HIV.
The authors’ observations
Many patients receive treatment for comorbid HIV and schizophrenia. Patients with schizophrenia and other psychoses are at increased risk of contracting HIV due to numerous psychosocial factors, including an increased frequency of illicit drug use as well as an increased propensity for high-risk sexual behaviors secondary to impaired neurocognitive functioning, delusions, and victimization.1 In addition to deficits in functioning related to psychiatric illness, patients with HIV also experience virus-related neurocognitive insults. After crossing the blood-brain barrier, HIV viral proteins circulate in the blood, inducing brain endothelial cells to release cytokines, causing neuroinflammation.2
Continue to: Recently, inflammation and inflammatory...